Kansas, 2012

Damaging Wind in Kansas, August 2, 2012

August 2, 2012 · NWS GID · 1 event in 1 county or zone

Mainly between midnight and 2 AM CDT on this early Thursday morning, the southern edge of a storm complex primarily centered over southern Nebraska brushed through portions of this six-county area, primarily affecting Phillips, Smith, Jewell and Mitchell Counties. Although ground-truth reports were quite limited, the NWS cooperative observer at Burr Oak reported several tree branches down from…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Mainly between midnight and 2 AM CDT on this early Thursday morning, the southern edge of a storm complex primarily centered over southern Nebraska brushed through portions of this six-county area, primarily affecting Phillips, Smith, Jewell and Mitchell Counties. Although ground-truth reports were quite limited, the NWS cooperative observer at Burr Oak reported several tree branches down from estimated 60 MPH winds. These storms, which primarily consisted of multicell clusters and short line segments, first started developing around sunset in northwest Kansas and southwest Nebraska near a surface trough axis before spreading east into the local area. On a positive note, this event brought widespread rainfall of at least 0.50-inch to much of the area, bringing limited short-term relief to the ongoing severe to extreme drought. On the large-scale aloft, this event unfolded within modest quasi-zonal flow between the southern periphery of a shortwave trough crossing the Northern Plains states and a mid-upper ridge centered over northern Texas. Near the time of the minor wind damage at Burr Oak, the mesoscale environment featured at least 1000 J/kg most-unstable CAPE and 30-40 knots of 0-6 kilometer wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 1, 11:22 PM CST, 43 minutes earlier.

Area forecast discussion, Aug 1, 11:22 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1222 AM CDT THU AUG 2 2012

.AVIATION...06Z TAF. THUNDERSTORMS WILL BE MOVING THROUGH THE KGRI
TERMINAL AREA FOR THE NEXT HOUR OR TWO BEFORE COMING TO AN END.
CLOUDS WILL GRADUALLY DECREASE ACROSS THE AREA DURING THE DAY.

&&

.PREV DISCUSSION... /ISSUED 343 PM CDT WED AUG 1 2012/

SHORT TERM...THROUGH 00Z FRIDAY. MORNING UPPER AIR ANALYSIS
INDICATES UPPER LEVEL RIDGING OVER THE CENTRAL AND WESTERN
CONUS...WITH TROUGHING OVER THE EAST. MID AND UPPER LEVEL JET
ENERGY EXTENDS FROM THE NORTHWESTERN CONUS...EASTWARD INTO THE
NORTHERN PLAINS AND THEN SOUTHEASTWARD INTO THE OHIO VALLEY. MID
AND UPPER LEVEL FLOW ACROSS THE CENTRAL PLAINS REMAINS QUASI-ZONAL
TO NORTHWESTERLY AS A RESULT...BUT OVERALL TROPOSPHERIC FLOW IS
QUITE WEAK ACROSS OUR AREA. WATER VAPOR IMAGERY CONTINUES TO
INDICATE PLENTY OF MID LEVEL MOISTURE FLOWING NORTHWARD OUT OF
MEXICO...ACROSS THE FOUR CORNERS REGION AND THEN EAST/NORTHEAST
INTO THE CENTRAL AND NORTHERN PLAINS. WATER VAPOR IMAGERY ALSO
REVEALS A SUBTLE MID LEVEL PERTURBATION ADVANCING EAST FROM
NORTHERN COLORADO AND SOUTHERN WYOMING. AT THE SURFACE A RIDGE OF
HIGH PRESSURE EXISTS OVER THE CENTRAL MISSISSIPPI VALLEY AND AS
FAR WEST AS THE MISSOURI VALLEY...WITH THE LOW LEVEL WIND FIELD
ACROSS OUR AREA...ON THE BACK SIDE OF THE SURFACE
RIDGE...REMAINING ESTABLISHED FROM THE SOUTH/SOUTHEAST.

GUIDANCE CONTINUES TO SUGGEST THE MID LEVEL
PERTURBATION...CURRENTLY OVER NORTHERN COLORADO AND SOUTHERN
WYOMING...WILL CONTINUE MOVING EAST THIS EVENING AND TONIGHT.
CONVECTION IS ALREADY DEVELOPING ACROSS THE HIGH PLAINS DUE TO
DIABATIC HEATING...BUT AERIAL COVERAGE OF THIS CONVECTION SHOULD
CONTINUE INCREASING THIS AFTERNOON AND EVENING AS DPVA AND MID
LEVEL THERMAL ADVECTION AHEAD OF THE MID LEVEL TROUGH AXIS
OVERTAKES THE AREA. QPF FIELDS FROM THE NAM...OPERATIONAL GFS AND
SREF-MEAN ALL SUGGEST THIS CONVECTION WILL CONTINUE MOVING
EAST...PERHAPS INFILTRATING OUR FAR WESTERN CWA BY 00Z. THAT BEING
SAID...THE BETTER CHANCES FOR PRECIPITATION ACROSS OUR AREA STILL
APPEAR AS THOUGH THEY WILL HOLD OFF UNTIL THE OVERNIGHT HOURS
WHICH IS WHEN THE BULK OF THE OMEGA ASSOCIATED WITH THE MID LEVEL
PERTURBATION SHOULD OVERTAKE OUR AREA.

THE NAM SUGGESTS 0-1KM MLCAPE VALUES OF ~1500J/KG...ALONG WITH
DEEP LAYER BULK SHEAR VALUES OF ~20KTS...WILL BE OBSERVED ACROSS
OUR FAR WEST/NORTHWEST LATE THIS AFTERNOON...WITH LESSER INSTABILITY
FARTHER SOUTHEAST ACROSS THE CWA. SPC MESO-ANALYSIS AS OF 20Z
INDICATES THESE INSTABILITY VALUES ARE ALREADY BEING
ACHIEVED...WHICH SUGGESTS LATE AFTERNOON AND EARLY EVENING
INSTABILITY COULD BE A BIT HIGHER THAN WHAT THE NAM IS SUGGESTING.
THE BEST OPPORTUNITY FOR SEVERE WEATHER LATE THIS AFTERNOON
THROUGH THIS EVENING SHOULD RESIDE ACROSS OUR FAR WEST/NORTHWEST
WITHIN THE AXIS OF GREATEST INSTABILITY. THAT BEING SAID...QPF
FIELDS FROM THE THE OPERATIONAL GFS...AND TO A LESSER EXTEND THE
NAM...SUGGEST MULTIPLE MCS DEVELOPMENT COULD BE OBSERVED ACROSS
THE CENTRAL PLAINS OVERNIGHT TONIGHT. THE FIRST IS FORECAST TO
INITIATE OVER SOUTHERN SOUTH DAKOTA LATE THIS EVENING BEFORE
MOVING SOUTH/SOUTHEAST ACROSS EASTERN NEBRASKA...PERHAPS CLIPPING
OUR EAST/NORTHEAST BY 06Z. THE SECOND IS EXPECTED TO DEVELOP OVER
EASTERN COLORADO OR NORTHWESTERN KANSAS BEFORE MOVING EAST INTO
NORTH CENTRAL KANSAS AND PERHAPS FAR SOUTHERN SOUTH CENTRAL
NEBRASKA. OBVIOUSLY THERE COULD BE A STRONG WIND THREAT IF EITHER
FEATURE IS REALIZED. GIVEN THE SEVERE WEATHER THREAT ACROSS OUR
WEST/NORTHWEST LATE THIS AFTERNOON INTO THIS EVENING...ALONG WITH
THE WIND THREATS ACROSS OUR EAST/NORTHEAST AND OUR SOUTH DUE TO
POSSIBLE MCS DEVELOPMENT...WILL GO AHEAD AND OUTLOOK THE ENTIRE
CWA FOR SEVERE WEATHER LATE THIS AFTERNOON THROUGH THE OVERNIGHT
HOURS.

OVERNIGHT MCS ACTIVITY SHOULD CLEAR OUR AREA TO THE EAST SOUTHEAST
AROUND SUNRISE THURSDAY...LIKELY LEAVING BEHIND ANOTHER MESO-HIGH
ACROSS PORTIONS OF THE REGION THROUGH LATE MORNING OR MIDDAY
THURSDAY. THE NAM AND OPERATIONAL GFS BOTH SUGGEST YET ANOTHER MID
LEVEL PERTURBATION WILL PUSH ACROSS THE CENTRAL PLAINS THURSDAY
AFTERNOON...BRINGING WITH IT ANOTHER CHANCE AT PRECIPITATION. THE
NAM SUGGESTS 0-1KM MLCAPE VALUES OF ~2000J/KG...ALONG WITH DEEP
LAYER BULK SHEAR VALUES OF 20 TO 30KTS...WILL OVERTAKE MUCH OF OUR
AREA THURSDAY AFTERNOON. GIVEN THIS...WILL GO AHEAD AND OUTLOOK
THE ENTIRE AREA FOR FURTHER SEVERE WEATHER THURSDAY AFTERNOON.

LONG TERM...00Z FRIDAY THROUGH WEDNESDAY. FOCUS DURING THE
EXTENDED WILL BE RAIN CHANCES THURSDAY NIGHT TO SATURDAY ALONG
WITH TEMPERATURES THROUGH THE PERIOD.

STARTING OUT AT 00Z FRIDAY...QUESTION LOOKS TO BE WHETHER OR NOT
THE CWA WILL BE IMPACTED BY ANY WEAK PERTURBATIONS ROTATING OVER
THE RIDGE WHICH WILL BE BREAKING DOWN EARLY ON WITH THE APPROACH
OF A MID LEVEL LOW MOVING EAST ACROSS THE WESTERN PROVIDENCES OF
CANADA. THESE FEATURES ARE SUBTLE AND DIFFICULT TO PIN DOWN EVEN
36 HRS AHEAD. 12Z NAM POINTS TO PRECIPITATION BREAKING OUT IN
WESTERN NEB BY MID AFTERNOON AND THEN SLIDING EAST OVER MUCH OF
THE CWA INTO THE EVENING/OVERNIGHT. MEANWHILE LATEST GFS MOVES
WEAK WAVES NORTH OR SOUTH OF THE CWA AND KEEPS US DRY OVERNIGHT.
EC IN BETWEEN WITH SOME VERY LIGHT PCPN GENERATED. WITH
SUBTROPICAL TAP IN PLACE...HASN'T TAKEN MUCH TO KICK THINGS OFF IN
TERMS OF FORCING SO WILL GO WITH A SLIGHT CHANCE FOR TSTMS ACROSS
THE CWA. MODELS ALSO SHOWING SOME DIFFERENCES IN SHEAR AS NAM
SHEAR LOOKS DECENT WHILE EC IS PRETTY WEAK. INSTABILITY NOT
LACKING AND MAIN THING WILL BE FORCING TO GET THINGS GOING.

APPROACHING MID LEVEL WAVE AND ASSOCIATED FRONTAL BOUNDARY FOR
FRIDAY EVENING INTO SATURDAY CERTAINLY NOT AS SUBTLE AS FEATURE
NOTED ABOVE...AS ALL MODELS COMING IN FAIRLY SIMILAR WITH
TRACK/TIMING. APPEARS THAT SURFACE LOW AND WIND SHIFT LINE SHOULD
MOVE INTO THE NORTHWEST CORNER OF THE CWA AROUND SUPPER TIME
FRIDAY NIGHT AND THEN CLEAR THE SOUTHERN PART OF THE CWA BETWEEN
MIDNIGHT AND SUNRISE SATURDAY. BEST FORCING AND INSTABILITY
PROGGED TO BE NORTH BUT THERE COULD BE ENOUGH CAPE AND SHEAR TO
PRODUCE AT LEAST STRONG TSTMS. LOOKS LIKE MOST OF THE RAIN WILL BE
POST FRONTAL AND ONE OF THE QUESTIONS WILL BE HOW LONG IT LINGERS
INTO SATURDAY.

IT IS STARTING TO LOOK MORE AND MORE LIKE THIS COMING WEEKEND WILL
BE QUITE PLEASANT ONCE THE RAIN CLEARS...AS COOLER AND DRIER AIR
MOVES INTO THE REGION BEHIND THE COLD FRONT. THE LATEST NAM IS
SHOWING SURFACE DEWPOINTS IN THE UPPER 30S NEAR ODX BY 00Z
SUNDAY...AND EVEN THOUGH IT HAS BEEN SHOWING A LOW BIAS
LATELY...THE RELATIVE HUMIDITY WILL CERTAINLY BY MUCH LOWER THAN
WHAT WE HAVE EXPERIENCED FOR THE PAST MONTH. PROBABLY WONT LAST
MORE THAN A DAY OR TWO...BUT AT LEAST THE TIMING IS DURING THE
WEEKEND. HIGH TEMPERATURES SHOULD BE AROUND 10 DEGREES COOLER
BEHIND THE FRONT WHICH WOULD PUT OUR AREA FROM THE MID/UPPER 80S
NORTH TO THE LOWER 90S SOUTH.

FOR THE FIRST PART OF THE WORKWEEK...THE RIDGE IS EXPECTED TO RE-
ESTABLISH ITSELF OVER THE FOUR CORNERS REGION AND HIGH
TEMPERATURES WILL AGAIN WARM INTO THE MID 90S CENTRAL AND NORTH
AND NEAR 100 SOUTH. RAIN CHANCES SHOULD BE LOWER BUT CANNOT
TOTALLY RULE OUT WITH WEAK MID LEVEL WAVES EXPECTED TO ROTATE OVER
THE RIDGE AND POSSIBLY MOVE OVER THE CWA IN THE NORTHWEST FLOW.
AGAIN THE ISSUE IS TIMING AND FOR NOW WILL LEAVE MOST PERIODS DRY
FOR NEXT WEEK.

PREV DISCUSSION... /ISSUED 1226 PM CDT WED AUG 1 2012/

AVIATION...18Z KGRI TAF. VFR CONDITIONS ARE FORECAST THROUGH THE
NEXT 24 HOURS. OVERNIGHT CONVECTION IS STILL EXPECTED AT THE
TERMINAL...PRIMARILY BETWEEN 06Z AND 12Z. IT IS POSSIBLE BRIEF
MVFR VISIBILITIES COULD PRESENT THEMSELVES IN MODERATE
RAINFALL...BUT FOR NOW WILL MAINTAIN VFR CONDITIONS IN THE TAF
WITH VISIBILITY RESTRICTIONS NO LOWER THAN 6SM DUE TO
PRECIPITATION. SYNOPTIC SURFACE WINDS WILL BECOME LIGHT AND
VARIABLE AFTER 03Z...BUT WILL LIKELY INCREASE SHOULD MODERATE TO
STRONG CONVECTION BE REALIZED AT THE TERMINAL. CLOUD BASES ARE NOT
EXPECTED TO DROP MUCH BELOW 10000FT AGL DURING THE TAF PERIOD.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 1, 2:34 PM CST, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
334 PM CDT WED AUG 1 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
021215-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
334 PM CDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL APPROACH FROM THE WEST LATE THIS
AFTERNOON...OVERTAKING MUCH OF THE OUTLOOK AREA THIS EVENING THROUGH
THE OVERNIGHT HOURS. SEVERE WEATHER WILL BE POSSIBLE WITH THESE
THUNDERSTORMS...WITH HAIL TO THE SIZE OF QUARTERS AND THUNDERSTORM
WIND GUSTS TO AROUND 60 MPH BEING THE PRIMARY SEVERE WEATHER
THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA
THURSDAY AND THURSDAY NIGHT...AS WELL AS FRIDAY NIGHT THROUGH
SATURDAY NIGHT. SOME OF THE STORMS THURSDAY AFTERNOON AND EVENING
COULD REACH SEVERE STATUS...WITH HAIL TO THE SIZE OF QUARTERS AND
AND THUNDERSTORM WIND GUSTS TO 60 MPH BEING THE PRIMARY SEVERE
WEATHER THREATS.

HEAT INDEX READINGS OF 100 TO NEAR 105 DEGREES WILL BE POSSIBLE
ACROSS NORTH CENTRAL KANSAS FRIDAY AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON THROUGH THE
OVERNIGHT HOURS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

BRYANT

In the hours before

Special weather statement, Aug 1, 10:30 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1130 PM CDT WED AUG 1 2012

KSZ005-NEZ060-061-072-073-082-083-020500-
BUFFALO NE-DAWSON NE-FURNAS NE-GOSPER NE-HARLAN NE-PHELPS NE-PHILLIPS
KS-
1130 PM CDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR PHELPS...HARLAN...GOSPER...
FURNAS...DAWSON...SOUTHWESTERN BUFFALO AND PHILLIPS COUNTIES UNTIL
MIDNIGHT CDT...

AT 1125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
LEXINGTON TO DENSMORE...AND MOVING EAST AT 35 MPH.

WIND GUSTS OF 40 UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HOLDREGE...
  PHILLIPSBURG...
  OXFORD...
  BERTRAND...
  STAMFORD...
  PRAIRIE VIEW...
  LOGAN...
  LONG ISLAND...
  OVERTON...
  LOOMIS...
  ATLANTA...
  ORLEANS...
  SPEED...
  WOODRUFF...
  MILLER...
  ALMA...
  ELM CREEK...
  GLADE...
  HUNTLEY...
  RAGAN...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 268.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4097 10023 4093 9919 3958 9916 3958 9963
      4000 9964 4000 10019 4036 10020 4036 10010
      4044 10009 4045 9999 4069 9999 4070 10022
TIME...MOT...LOC 0430Z 269DEG 28KT 4087 9970 3963 9967

WESELY
Local storm report, Aug 1, 10:34 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1134 PM CDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 PM     TSTM WND GST     COZAD                   40.86N 99.99W
08/01/2012  E55 MPH          DAWSON             NE   STORM CHASER

            50 TO 55 MPH WIND KNOCKING A FEW SMALL BRANCHES DOWN IN
            COZAD.

&&

WESELY
Local storm report, Aug 1, 10:40 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1140 PM CDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     TSTM WND GST     LEXINGTON               40.78N 99.74W
08/01/2012  M53 MPH          DAWSON             NE   AWOS

&&

REED
Special weather statement, Aug 1, 11:00 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1200 AM CDT THU AUG 2 2012

NEZ060-061-073-074-083-084-020530-
BUFFALO NE-DAWSON NE-FRANKLIN NE-HARLAN NE-KEARNEY NE-PHELPS NE-
1200 AM CDT THU AUG 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR PHELPS...KEARNEY...HARLAN...
WESTERN FRANKLIN...SOUTHEASTERN DAWSON AND BUFFALO COUNTIES UNTIL
1230 AM CDT...

AT 1157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM AMHERST TO 5 MILES
EAST OF WOODRUFF...AND MOVING EAST AT 40 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  KEARNEY...
  HUNTLEY...
  RAGAN...
  AMHERST...
  ODESSA...
  FUNK...
  REPUBLICAN CITY...
  HARLAN COUNTY DAM...
  WILCOX...
  RIVERDALE...
  NAPONEE...
  AXTELL...
  HILDRETH...
  BLOOMINGTON...
  MINDEN...
  GIBBON...
  HEARTWELL...
  SHELTON...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 244 AND 292.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4091 9965 4094 9872 4067 9873 4041 9889
      4000 9900 4000 9961
TIME...MOT...LOC 0459Z 270DEG 35KT 4087 9932 3999 9931

WESELY
Special weather statement, Aug 1, 11:43 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1243 AM CDT THU AUG 2 2012

NEZ075-085-020615-
ADAMS NE-WEBSTER NE-
1243 AM CDT THU AUG 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR ADAMS AND WEBSTER COUNTIES UNTIL
115 AM CDT...

AT 1239 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HEARTWELL TO
CAMPBELL TO RIVERTON...AND MOVING EAST AT 40 MPH.

WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HASTINGS...
  INAVALE...
  HOLSTEIN...
  BLADEN...
  KENESAW...
  RED CLOUD...
  ROSELAND...
  COWLES...
  BLUE HILL...
  JUNIATA...
  AYR...
  ROSEMONT...
  GUIDE ROCK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4000 9873 4069 9873 4066 9828 4001 9828
TIME...MOT...LOC 0542Z 276DEG 35KT 4061 9879 4024 9868
          4009 9869

WESELY
Special weather statement, Aug 1, 11:59 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1259 AM CDT THU AUG 2 2012

KSZ006-007-020630-
JEWELL KS-SMITH KS-
1259 AM CDT THU AUG 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR JEWELL AND SMITH COUNTIES UNTIL
130 AM CDT...

AT 1257 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6
MILES NORTHWEST OF BURR OAK TO HARLAN...AND MOVING EAST AT 40 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  ESBON...
  BURR OAK...
  IONIA...
  MANKATO...
  JEWELL...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4000 9907 4000 9813 3957 9810 3957 9906
TIME...MOT...LOC 0559Z 273DEG 42KT 3992 9836 3960 9869

WESELY

The radar

The Grand Island radar (KUEX), 52 km away, was scanning. The volume nearest the first event began at 06:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jewell

When
August 2, 12:05 AM CST
Where
Jewell County, Burr Oak
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
39.870, -98.300

There were several small branches down. The largest branch down was 8 inches in diameter, with the estimated 60 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391190.